Pharmacists Can Help Reduce Risk from Extended-Release Acetaminophen --- A Key Potential Confounding Factor in Suspected Overdoses

Acetaminophen-related overdose continues to be a leading cause of emergency deparment visits and hospitalizations and remains the leading cause of drug-induced acute liver failure in the United States.

Acetaminophen-related overdose continues to be a leading cause of emergency deparment visits and hospitalizations and remains the leading cause of drug-induced acute liver failure in the United States. If a patient presents at the hospital with a suspected acetaminophen overdose, the first questions most health care professionals think to ask are, 1) when did you take acetaminophen and 2) how much did you take. Other questions often follow to determine if the patient has any risk factors that may enhance toxicity. Underlying hepatorenal disease, especially hepatitis; fasting or malnutrition; alcohol use; and concomitant medicines may increase the risk of life-threatening acetaminophen toxicity.

Pharmacists can help ensure that one other important question is not overlooked. That question is, what kind of acetaminophen did you take, was it immediate- or extended-release? Reports in the U.S. Food and Drug Administration Adverse Events Reporting System (FAERS) indicate it is difficult to distinguish between the use of immediate release (IR) or extended release (ER) acetaminophen in cases reporting accidental and intentional overdose. There is much ongoing research on this topic. In December 2017, the European Medicines Agency endorsed a recommendation to suspend marketing of paracetamol modified-release products (also known as acetaminophen ER), since the advantages of a longer-acting product did not outweigh the complications of managing an overdose and it was not feasible, across the European Union, to adopt a standardized way to manage overdose for both IR and ER products. These developments make safety issues related to acetaminophen ER a concern for the FDA.

Acetaminophen ER has been available over-the-counter (OTC) in the U.S. since 1994. It is available under the trade names Tylenol® 8 HR Arthritis Pain and Tylenol® 8 HR Muscle Aches & Pain as well as store brands and generics. The amount of ER acetaminophen sold in the U.S. compared to the amount of immediate-release formulation sold may be more than some pharmacists might estimate. According to an in-house FDA review, sales of OTC single-ingredient acetaminophen ER from U.S. retail stores to consumers represented 4 percent of total sales of OTC single-ingredient acetaminophen in 2014 and increased to 12 percent in 2017.1 These data underscore the need for increased awareness of these two similar, but distinctly different formulations.

Tylenol® 8 HR Arthritis Pain and Tylenol® 8 HR Muscle Aches & Pain tablets contain 650 mg of active ingredient per tablet, 325 mg of which is immediately released, with the remaining 325 mg being extended-release. The recommended daily dose is two tablets every eight hours. If taking the maximum daily dose of acetaminophen ER according to the label, a consumer may use up to six tablets, or a total daily dose of 3900 mg. Since the pharmacokinetics of acetaminophen ER differ from that of the IR formulation, patients using the ER drug, who confuse it with the IR product, may unintentionally absorb toxic amounts after repeat dosing that exceeds the ER product’s recommended dosing.

In poison control and emergency department settings, healthcare professionals should attempt to determine whether a patient with a suspected overdose took acetaminophen IR or ER. This is important because the difference in pharmacokinetics between IR and ER acetaminophen may result in the need for additional acetaminophen concentration monitoring and a longer regimen of the antidote N-acetyl cysteine, which is used for mitigation of acetaminophen-overdose-induced liver injury. The Rumack-Matthew nomogram, a key indicator of the need for treatment for acetaminophen overdose, is a reliable tool for single acute ingestions of the IR formulation. However, a single acetaminophen measurement plotted on the nomogram may not identify all patients overdosed with ER preparations who are at risk of developing hepatotoxicity and require treatment. As stated in the N-acetylcysteine label, the nomogram may underestimate the hepatotoxicity risk in some patients, such as those with chronic alcoholism or malnutrition; or those who are using CYP2E1 enzyme-inducing drugs and/or drugs that delay gastric emptying. The delayed absorption of ER preparations may lead to some patients being below the treatment line, but with continued absorption, acetaminophen levels may rise above the treatment line. In other words, a patient who has ingested a toxic dose may not be recognized immediately. Individualized treatment should be considered in some cases, as outlined by the American College of Medical Toxicology.2

Hospital pharmacists can play a key role in mitigating the risk associated with acetaminophen ER overdose. They can ask the patient which formulation was used and encourage other healthcare providers to do the same. Before a patient presents to a hospital, pharmacists can review hospital acetaminophen overdose treatment protocols and order forms to ensure they identify the need to differentiate between the acetaminophen IR and ER formulations and recommend appropriate care, such as obtaining acetaminophen levels at times specific to the formulation.

With so many OTC products available, it is understandable that some consumers are unaware that both acetaminophen IR and ER formulations are sold. Although the 650 mg ER formulation differs from the 325 mg IR and the 500 mg Extra Strength IR preparations, a consumer in pain or overwhelmed by the many analgesic options available may not notice the difference and could risk an overdose by inadvertently using the ER formulation as one would the IR formulation.

Pharmacists, however, can play a key role in helping their patients avoid such mishaps by educating them about the differences between acetaminophen IR and ER, helping select the proper formulation, and reminding patients to carefully read and follow the Drug Facts label. Pharmacists can also encourage patients to inform their healthcare providers of which acetaminophen formulation they use.

The FDA asks pharmacists to remember the similarities and differences between acetaminophen IR and ER and to share this information with patients and other health care professionals as appropriate. Much of what we know about acetaminophen in the U.S. has been gained from pharmacist and healthcare professional reports. FDA reminds you to report adverse events to the MedWatch program. This shared information is key to developing and advancing the safety profiles for FDA-approved therapies.

Zachary Oleszczuk is a Team Leader in the in the Center for Drug Evaluation and Research’s Division of Drug Information.